Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 174, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 15, 2019, 9:13 PM EDT for Erie County, Pennsylvania. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2019, 9:13 PM EDT (01:13 UTC)
- Expired
- Aug 15, 2019, 9:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Erie County, PA
The radar
The Buffalo radar (KBUF), 141 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 9:15 PM EDT | HAIL 1.25 | 1 Nne Union City, PA | QUARTER TO HALF DOLLAR SIZED HAIL REPORTED. |
| Aug 15, 9:28 PM EDT | HAIL 1 | 3 Se Wattsburg, PA | SOCIAL MEDIA REPORT OF 1 INCH HAIL ON ROUTE 89 BETWEEN WATTSBURG AND CORRY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
703
WUUS51 KCLE 160113
SVRCLE
PAC049-160145-
/O.NEW.KCLE.SV.W.0174.190816T0113Z-190816T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
913 PM EDT Thu Aug 15 2019
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southeastern Erie County in northwestern Pennsylvania...
* Until 945 PM EDT.
* At 913 PM EDT, a severe thunderstorm was located over Union City,
or 21 miles southeast of Erie, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Corry, Union City, Waterford, Wattsburg and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4185 7990 4192 8003 4207 7977 4200 7975
4200 7962 4199 7961 4185 7961
TIME...MOT...LOC 0113Z 236DEG 30KT 4192 7981
HAIL...1.00IN
WIND...60MPH
$$
Sefcovic2 follow-up statements
209
WWUS51 KCLE 160129
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
929 PM EDT Thu Aug 15 2019
PAC049-160145-
/O.CON.KCLE.SV.W.0174.000000T0000Z-190816T0145Z/
Erie PA-
929 PM EDT Thu Aug 15 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTHEASTERN ERIE COUNTY...
At 928 PM EDT, a severe thunderstorm was located near Wattsburg, or
22 miles southeast of Erie, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
damage to trees and power lines.
Locations impacted include...
Corry, Wattsburg and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 7973 4193 7986 4201 7988 4207 7977
4200 7975 4200 7962 4199 7961 4191 7961
TIME...MOT...LOC 0128Z 232DEG 26KT 4198 7973
HAIL...1.50IN
WIND...60MPH
$$
Sefcovic990
WWUS51 KCLE 160141
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
941 PM EDT Thu Aug 15 2019
PAC049-160151-
/O.EXP.KCLE.SV.W.0174.000000T0000Z-190816T0145Z/
Erie PA-
941 PM EDT Thu Aug 15 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ERIE COUNTY WILL
EXPIRE AT 945 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cleveland.
LAT...LON 4186 7973 4193 7986 4201 7988 4207 7977
4200 7975 4200 7962 4199 7961 4191 7961
TIME...MOT...LOC 0141Z 231DEG 26KT 4203 7966
$$
SefcovicWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 8:13 PM EDT, 1 hour earlier.
Area forecast discussion, Aug 15, 8:13 PM EDT, 1 hour before
Area Forecast Discussion National Weather Service Cleveland OH 813 PM EDT Thu Aug 15 2019 .SYNOPSIS... Broad low pressure over Northeast Ohio will depart to the east overnight. High pressure will expand overhead tonight then weaken on Friday. A series of low pressure systems will move east across the region this weekend into the middle part of next week. && .NEAR TERM /THROUGH FRIDAY NIGHT/... Two areas of concern for weather this evening: one in NW PA and one in NW OH. A cluster of storms generated around the Youngstown area a couple hours ago off outflow from earlier thunderstorms. These storms have perked up a bit as they enter NW PA and will persist for the next hour or so. A severe thunderstorm warning is in effect for Crawford Co PA through 830 PM. Another cluster of storms persists just east of the Toledo metro. These have slowly started weakening in the last half hour and the trend should continue as we approach sunset. Overall, have trended PoPs down in the forecast for the overnight. Left an early chance/scattered chance of showers and thunderstorms but coverage is dwindling quickly. The wave that allowed for much of the shower and thunderstorm activity to develop has propagated east and do not expect much in the way of redevelopment. Therefore, will dry the area out tonight in the forecast and look more for possible fog/stratus development in lieu of rain. Temperatures will stay up in the 60s overnight with high low-level moisture in the region and increasing clouds behind the wave. Previous Discussion... Storms flared up this afternoon where surface convergence was focused across northern Ohio. Moderate instability is in place across the area with a wave at 700mb lifting northeast. Better upper level support will depart to the northeast through about 6 PM and any additional strong storms this evening will likely be focused across far northeast portions of the area. Otherwise additional development early this evening will be focused along outflow boundaries with just scattered coverage of thunderstorms expected. Mid level lapse rates are not very favorable with the arrival of drier air aloft and will be a limiting factor as we progress through the evening. Later tonight, low level moisture will wrap back in from the west with clouds expanding overnight. A few showers are noted upstream in Michigan and although the coverage is expected to diminish with the lack of daytime heating, a low chance of showers will remain, especially near and downwind of a surface trough moving across Lake Erie. This could lead to a few showers and possibly even a thunderstorm downwind of Lake Erie during the afternoon. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Nearly zonal flow will persist across the lower 48 states through this forecast period with a series of shortwave troughs moving quickly east through the central Great Lakes. Will have to monitor these features in the event they shift south with threat for periods of heavy rainfall and potential for thunderstorm complex development. At this time, they remain mostly north of the forecast area. At the surface, a nearly stationary front will persist across the area through this forecast period and be a focusing mechanism for any convection that develops. Due to the frontal boundary oscillating back and forth, temperature forecasts will be a challenge this period. Front will lift north over Lake Erie by Saturday afternoon through Saturday night and then shift back south Sunday. && .LONG TERM /MONDAY THROUGH THURSDAY/... A bit of a shift will take place during this forecast period as amplification of the upper level ridge occurs over the Plains states in response to upper level trough diving into the west coast of the United States. The amplification of the ridge will cause deepening of an upper level trough over the eastern third of the lower 48 states. This will allow for a push of the stationary front south of the area Wednesday night into Thursday. Large area of high pressure will begin to build in from the north. Temperatures will be highly dependent on where the boundary lies Monday through Wednesday. Then, cold air advection will take place after Wednesday with cold front pushing southeast of the area. && .AVIATION /00Z Friday THROUGH Tuesday/... Much of the shower and thunderstorm activity over the region this afternoon has greatly subsided with the exit of an upper wave and loss of diurnal heating. A couple clusters of storms remain over NW PA and NW OH, but these should largely avoid the TAF sites late this evening. VFR conditions are present over the entire area and should persist well into the overnight. With plenty of low-level moisture in the region and some lower clouds advecting in from Lower Michigan, could see some non-VFR stratus build in and perhaps some non-VFR vsbys in some light fog as well. Guidance is much more pessimistic in IFR and LIFR developing, but it has been overdone almost all day and the non-VFR cigs are still hours away. Non-VFR will improve by Friday late morning. Additional showers and thunderstorms are possible Friday afternoon, especially in NE OH/NW PA, but plenty of uncertainty to include in the TAFs at this time. OUTLOOK...Non-VFR in thunderstorms possible on Saturday. && .MARINE... Lake breeze across the lakeshore will dissipate this evening and become light easterly tonight. Generally light winds can be expected through Friday night and will then become southerly. A stationary front is expected to develop across the area Saturday morning that will lift north as a warm front Saturday night and Sunday. The front will persist across the area into Monday. No headline winds are expected at this time. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...KEC NEAR TERM...KEC/Sefcovic SHORT TERM...Lombardy LONG TERM...Lombardy AVIATION...Sefcovic MARINE...Lombardy
Hazardous weather outlook, Aug 15, 10:34 AM EDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 1034 AM EDT Thu Aug 15 2019 OHZ003-006>009-017>019-027>033-036>038-047-161445- Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot- Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes- Knox- 1034 AM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms are expected to develop across the area early this afternoon and may continue into the early evening hours as they shift east. Some of the strongest storms may become severe with damaging winds the primary threat, although large hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ010>014-020>023-089-PAZ001>003-161445- Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage- Trumbull-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford- 1034 AM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Thunderstorms are expected to develop across the area early this afternoon and may continue into the early evening hours as they shift east. Some of the storms may become severe with damaging winds the primary threat. Large hail, heavy rainfall, and an isolated tornado can not be ruled out. There is a moderate risk of rip currents along the Lake Erie shoreline this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-161445- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 1034 AM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Thunderstorms are expected to develop across the area early this afternoon and may continue into the early evening hours as they shift east. Some of the storms may become severe with damaging winds the primary threat, although large hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 15, 5:31 PM EDT, 3 hours 42 minutes before
Special Weather Statement National Weather Service Cleveland OH 531 PM EDT Thu Aug 15 2019 OHZ009-010-019-152200- Huron-Erie-Lorain- 531 PM EDT Thu Aug 15 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HURON...ERIE AND WEST CENTRAL LORAIN COUNTIES... At 531 PM EDT, a strong thunderstorm was located over Wakeman, or 11 miles south of Western Vermilion, moving east at 20 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Elyria, Wellington, Wakeman, Oberlin, Lagrange, South Amherst, Pittsfield, Kipton and Birmingham. If outdoors, consider seeking shelter inside a building. LAT...LON 4119 8249 4130 8249 4139 8215 4117 8208 TIME...MOT...LOC 2131Z 262DEG 19KT 4126 8239 Saunders
Special weather statement, Aug 15, 7:01 PM EDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Cleveland OH 701 PM EDT Thu Aug 15 2019 OHZ003-006>008-160000- Wood-Ottawa-Sandusky-Lucas- 701 PM EDT Thu Aug 15 2019 ...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...NORTHWESTERN SANDUSKY...NORTHEASTERN WOOD AND NORTH CENTRAL LUCAS COUNTIES... At 701 PM EDT, a strong thunderstorm was located over Rossford, or near Toledo, moving southeast at 20 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Toledo, Perrysburg, Oregon, Rossford, Northwood, Genoa, Woodville, Elmore, Maumee, Walbridge, Pemberville, Millbury, Luckey, Rocky Ridge, Clay Center and Stony Ridge. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4155 8368 4169 8355 4153 8318 4133 8344 TIME...MOT...LOC 2301Z 317DEG 17KT 4158 8358 Lombardy
Special weather statement, Aug 15, 7:18 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Cleveland OH
718 PM EDT Thu Aug 15 2019
PAZ003-160015-
Crawford-
718 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CRAWFORD COUNTY...
At 718 PM EDT, a strong thunderstorm was located near Guys Mills, or
13 miles north of Franklin, moving northeast at 35 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Titusville, Guys Mills, Riceville, Cochranton, Hydetown, Townville,
Spartansburg and Geneva.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4162 7982 4161 7983 4155 7992 4154 7993
4151 7998 4149 8000 4148 8017 4154 8026
4186 7966 4185 7961 4162 7962
TIME...MOT...LOC 2318Z 236DEG 32KT 4158 7990
LombardyLocal storm report, Aug 15, 7:55 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
755 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND DMG 6 SSE BLOOMING VALLEY 41.60N 80.00W
08/15/2019 CRAWFORD PA 911 CALL CENTER
MULTIPLE TREES DOWN ALONG STATE HIGHWAY 27.
&&
RCLocal storm report, Aug 15, 7:57 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
757 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 2 NNW COCHRANTON 41.54N 80.05W
08/15/2019 CRAWFORD PA 911 CALL CENTER
MULTIPLE TREES SNAPPED AND UPROOTED.
&&
RCLocal storm report, Aug 15, 8:33 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
833 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND DMG 5 WNW MEADVILLE 41.67N 80.23W
08/15/2019 CRAWFORD PA 911 CALL CENTER
TREE REPORTED DOWN.
&&
RCThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:07 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 53 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.